Mississippi, 2012

Tornadoes in Mississippi, December 25, 2012

December 25, 2012 · NWS LIX · 3 events in 3 counties and zones

A strong low pressure system moving across the middle Mississippi River Valley drove a strong cold front through the area. A squall line developed ahead of the cold front with isolated supercells ahead of the squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$2.8 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong low pressure system moving across the middle Mississippi River Valley drove a strong cold front through the area. A squall line developed ahead of the cold front with isolated supercells ahead of the squall line. Multiple reports of severe weather were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 25, 12:45 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Dec 25, 12:45 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1245 PM CST TUE DEC 25 2012

.SOUNDING DISCUSSION...
RELEASED A 18Z SPECIAL FLIGHT IN SUPPORT OF ONGOING SEVERE WEATHER
OPERATIONS WITH APPROACHING COLD FRONT. THE SKY WAS MOSTLY CLOUDY
AT RELEASE WITH MODERATE CUMULUS CLOUDS IN THE AREA. AT THE
SURFACE SOUTHERLY WINDS WERE GUSTING TO AROUND 20KTS AT RELEASE
WITH RAPIDLY INCREASING WINDS WITH HEIGHT. MEAN LOW LEVEL WINDS
FROM THE SURFACE THROUGH 5K FEET ARE FROM THE SOUTH AT 40KTS. FROM
5K TO 10K FEET THE WINDS VEER SOME AND ARE FROM THE SOUTH-
SOUTHWEST AT 50KTS. STORM MOTION IS OVER 40KTS TO THE EAST. THE PW
VALUE WAS AT 0.93 INCHES. DRY AIR IS LOCATED ABOVE 550MB. THERE IS
A WARM NOSE AT 760MB. THE LIFTED INDEX OF -6.6 INDICATES LARGE
INSTABILITY. THE CAPE VALUE OF 2304 J/KG INDICATES A VOLATILE AND
UNSTABLE ENVIRONMENT. THE 0-3 KM STM REL HELICITY OF 558 ALSO INDICATES
AN ENVIRONMENT CONDUCIVE OF TORNADIC ACTIVITY.

&&

.AVIATION...
SQUALL LINE DEVELOPING OVER EAST TEXAS AND WEST LOUISIANA WILL BE
MOVING INTO THE AREA LATER TODAY. SEVERE THUNDERSTORMS WILL LIKELY
IMPACT THE AREA. ONLY INDICATION IN TAFS AT THIS TIME WILL BE TEMPO
VRB40KT TSRA GROUPS AT ALL SITES. WILL NEED AMENDMENTS TO COVER ANY
ACTUAL SEVERE THUNDERSTORMS THAT DEVELOP. OBS FROM HDC HAVE BEEN
MISSING SINCE 06Z...A TAF WAS ISSUED BASED ON GUIDANCE AND
SURROUNDING OBS...BUT AMENDMENTS WILL NOT BE DONE AS CONDITIONS ARE
EXPECTED TO CHANGE RAPIDLY AND OBS ARE STILL NOT BEING REPORTED TO
INDICATE THOSE CHANGES.

&&

.PREV DISCUSSION... /ISSUED 1049 AM CST TUE DEC 25 2012/

UPDATE...

UPDATED ZONES FOR ISSUANCE OF WIND ADVISORY...GENERALLY WEST OF
INTERSTATE 55 IN SOUTHEAST LOUISIANA. SEEING GUSTS OF 30-35 KNOTS
IN SOME AREAS WHERE SUNSHINE HAS BROKEN OUT. RAN IT UNTIL 00Z FOR
NOW...BUT WILL CONTINUE TO ASSESS FOR POTENTIAL EXTENSION BEHIND
FRONTAL PASSAGE. WILL CONTINUE WITH SEVERE WEATHER THREAT AS
CONVECTIVE LINE APPEARS TO BE GETTING ITS ACT TOGETHER IN EXTREME
EASTERN TEXAS. THIS LINE SHOULD TRANSLATE EASTWARD RATHER QUICKLY
DURING THE AFTERNOON HOURS. 35

PREV DISCUSSION... /ISSUED 827 AM CST TUE DEC 25 2012/

UPDATE...
.SOUNDING DISCUSSION...

WHILE THERE WERE A FEW ISSUES WITH THE FLIGHT THIS MORNING...A
SUCCESSFUL LAUNCH WAS STILL ACHIEVED. THE FLIGHT WAS DELAYED
AROUND 20 MINUTES DUE TO A THUNDERSTORM THAT PASSED OVER THE
STATION IN SLIDELL. ONCE THE SONDE WAS RELEASED IT WAS OBVIOUSLY
EXTREMELY DAMP AND WENT THROUGH A DRY AREA IN WHICH THE SENSOR
LIKELY COOLED RAPIDLY. PURGED ABOUT TWO MINUTES OF DATA AROUND 12K
FEET TO REMOVE THE WET-BULB EFFECT FROM THE SOUNDING.

ALL OF THAT SAID...THE SOUNDING POINTS TO WHAT HAS BEEN EXPECTED
ALL ALONG...A SIGNIFICANT SEVERE WEATHER OUTBREAK. PW VALUES ARE
UP TO AN INCH AND A QUARTER AND ARE LIKELY TO CONTINUE TO RISE.
THE LIFTED INDEX FROM THE SOUNDING WAS -7.5 WHICH SURELY POINTS
TO A HIGH SEVERE THUNDERSTORM POTENTIAL. CAPE IS MORE THAN
SUFFICIENT WITH A VALUE OF OVER 1800 J/KG AND IS LIKELY TO INCREASE
GIVEN THE HIGHER VALUES SHOWN ON THE KLCH SOUNDING. 0-3 KM SHEAR
ON THE ORDER OF 35 KNOTS WAS NOTED IN THE SOUNDING WITH WINDS OUT
OF THE SOUTH AT THE SURFACE QUICKLY SHIFTING TO THE SOUTHWEST AND
WEST. THIS IS PRODUCING STORM RELATIVE HELICITY VALUES AROUND 250
M2/S2 WHICH IS SUFFICIENT TO PRODUCE ROTATING STORMS. WET BULB ZERO
HEIGHTS ARE BELOW 10K FEET AND THE FREEZING LEVEL HEIGHT OF JUST
OVER 10K FEET ARE GOOD INDICATORS THAT LARGE HAIL COULD BE
ENCOUNTERED WITH ANY OF THESE STORMS. SOME LARGE HAIL HAS ALREADY
FALLEN WITH SOME OF THE STORMS TO OUR WEST THIS MORNING.

OVERALL...THE IDEA IS THAT THE ATMOSPHERE IS MORE THAN PRIMED FOR
SEVERE WEATHER TODAY AND IS ONLY LIKELY TO BECOME MORE FAVORABLE
AS WE MOVE INTO THE AFTERNOON HOURS WHERE A LULL IN CONVECTION
COULD ALLOW FOR ADDITIONAL SURFACE HEATING AND DESTABILIZATION OF
THE ATMOSPHERE. IT IS IMPERATIVE THAT ALL INTERESTS IN THE AREA
STAY INFORMED OF THE LATEST WEATHER INFORMATION TODAY...ESPECIALLY
IN LIGHT OF THE FACT THAT THERE WILL BE A SIGNIFICANT NUMBER OF
PEOPLE ON THE ROADWAYS AND AT EVENTS THAT MIGHT TAKE THEM AWAY
FROM THEIR NORMAL MEANS OF RECEIVING WEATHER ALERTS.

DECISION SUPPORT...
DSS CODE...ORANGE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.
             SIGNIFICANT SEVERE EXPECTED TODAY. MODERATE RISK OF
             SEVERE STORMS INCLUDING DAMAGING WINDS AND TORNADOES.
             TORNADO WATCH 692 IN EFFECT UNTIL 1PM CST FOR PARTS
             OF THE AREA.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  37  48  27  54 / 100  10   0   0
BTR  39  52  30  57 / 100  10   0   0
ASD  43  53  30  55 / 100  10   0   0
MSY  44  51  35  55 / 100  10   0   0
GPT  44  54  32  55 / 100  10   0   0
PQL  45  55  30  55 / 100  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
     PLAQUEMINES...LOWER ST. BERNARD...LOWER
     TERREBONNE...ORLEANS...ST. CHARLES...UPPER
     JEFFERSON...UPPER PLAQUEMINES...AND UPPER ST. BERNARD.

     WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON
     ROUGE...IBERVILLE...LIVINGSTON...POINTE COUPEE...ST.
     JAMES...ST. JOHN THE BAPTIST...UPPER LAFOURCHE...UPPER
     TERREBONNE...AND WEST BATON ROUGE.

GM...SMALL CRAFT ADVISORY UNTIL 3 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...LAKE BORGNE...LAKE
     PONTCHARTRAIN AND LAKE MAUREPAS...AND MISSISSIPPI SOUND.

     GALE WARNING FROM 6 PM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM BOOTHVILLE LA TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60
     NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
     OUT 20 NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20
     NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
     PORT FOURCHON FROM 20 TO 60 NM...AND COASTAL WATERS FROM
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT
     FOURCHON OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM PORT FOURCHON
     TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM
     STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO
     60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 3 PM WEDNESDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM BOOTHVILLE LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20
     NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
     FROM 20 TO 60 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM PORT
     FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM...AND
     COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER TO PORT FOURCHON OUT 20 NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 3 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...LAKE BORGNE...LAKE
     PONTCHARTRAIN AND LAKE MAUREPAS...AND MISSISSIPPI SOUND.

     GALE WARNING FROM 6 PM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM BOOTHVILLE LA TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60
     NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
     OUT 20 NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20
     NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
     PORT FOURCHON FROM 20 TO 60 NM...AND COASTAL WATERS FROM
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT
     FOURCHON OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM PORT FOURCHON
     TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM
     STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO
     60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 3 PM WEDNESDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM BOOTHVILLE LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20
     NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
     FROM 20 TO 60 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM PORT
     FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM...AND
     COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER TO PORT FOURCHON OUT 20 NM.

&&
Hazardous weather outlook, Dec 25, 10:48 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1048 AM CST TUE DEC 25 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-260500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1048 AM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A DANGEROUS SEVERE WEATHER OUTBREAK EXPECTED TO IMPACT THE AREA
TODAY AS A POTENT WEATHER SYSTEM MOVES THROUGH THE LOWER
MISSISSIPPI VALLEY. THE STORM PREDICTION CENTER IS CURRENTLY
INDICATING A MODERATE RISK OF SEVERE WEATHER ACROSS AREAS THAT ARE
GENERALLY ALONG AND NORTH OF A LINE FROM DONALDSONVILLE TO
PASCAGOULA WITH A SLIGHT RISK ACROSS THE REMAINDER OF THE
AREA...WITH A SLIGHT RISK OF SEVERE WEATHER ACROSS TH REMAINDER OF
THE OUTLOOK AREA.

THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS AND TORNADOES. HOWEVER...LOCALLY HEAVY RAINFALL AND LARGE
HAIL WILL ALSO BE POSSIBLE. THERE IS ALSO AT LEAST SOME THREAT OF
SIGNIFICANT SEVERE WEATHER ACROSS MUCH OF THE OUTLOOK AREA. THIS
IS DEFINED AS STRONG TORNADOES OR WINDS STRONGER THAN 75 MPH. THE
THREAT OF SIGNIFICANT SEVERE WEATHER WOULD PRIMARILY BE DURING THE
AFTERNOON AND EVENING HOURS. SEVERE WEATHER WILL CONTINUE TO BE
POSSIBLE UNTIL A COLD FRONT SWEEPS THROUGH THE AREA LATE THIS
EVENING OR TONIGHT.

STRONG WINDS HAVE DEVELOPED ACROSS THE SOUTHWESTERN HALF OF THE
AREA AHEAD OF THE FRONT...AND A WIND ADVISORY IS NOW IN EFFECT FOR
AREAS GENERALLY SOUTH OF A LINE FROM NEW ROADS TO HAMMOND TO
NEW ORLEANS. THE WIND ADVISORY WILL REMAIN IN EFFECT UNTIL 6 PM.

STRONG WINDS WILL ALSO LEAD TO HAZARDOUS CONDITIONS OVER THE
COASTAL WATERS. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL
COASTAL WATERS THOUGH TONIGHT AND COULD BE EXTENDED INTO
WEDNESDAY. INITIALLY WINDS WILL BE OUT OF THE SOUTHWEST BUT AS
SOON AS THE FRONT MOVES THROUGH WINDS WILL QUICKLY BECOME
OFFSHORE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY.

ANOTHER COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE
AREA SATURDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS REQUESTED TODAY.

95/DM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Wilkinson

When
December 25, 2:31 PM CST to 2:33 PM CST
Where
Wilkinson County, 1.53 mi S of Centreville to 1.32 mi SSE of Centreville
Rating
EF1
Path length
0.5 mi
Path width
250 yd
Continued into
Amite, Ms (LIX)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.078, -91.067

The tornado first touched down south of Highway 24, just east of the intersection of Highway 33 and Highway 24 on the south side of Centreville. Initially, numerous soft wood trees and a few hard woods were snapped and uprooted, and a few power poles lost their crossmembers. The tornado quickly moved to the east-northeast across Highway 24 uprooting another 6 to 10 trees, one of which clipped a house, bringing down much of the east facing wall. The tornado was 170-200 yards wide at this point and continued into the town of Centreville. A tire service station lost most of its canopy with the columns still standing, and the Centreville Head Start lost its metal awning.

The tornado crossed Fort Street with many more trees coming down, one on top of a car. Also along Fort Street, a single-wide mobile home lost most of its exterior walls. On East Howard Street, another tree fell into a house, pinning and injuring a lady. The tornado continued to the east-northeast, leading to another area of significant tree damage, uprooting and snapping numerous hard woods. A residence had minor structural damage leading to the carport partially collapsing. The tornado moved along Highway 48 for about another mile causing light tree damage before lifting. Times were based on radar and eyewitness reports. Maximum wind speed was estimated at 105 mph.

Tornado, Amite

When
December 25, 2:33 PM CST to 2:38 PM CST
Where
Amite County, 3.69 mi WSW of Ariel to 1.18 mi W of Ariel
Rating
EF1
Path length
2.25 mi
Path width
250 yd
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
31.083, -91.059

The tornado first touched down south of Highway 24, just east of the intersection of Highway 33 and Highway 24 on the south side of Centreville. Initially, numerous soft wood trees and a few hard woods were snapped and uprooted, and a few power poles lost their crossmembers. The tornado quickly moved to the east-northeast across Highway 24 uprooting another 6 to 10 trees, one of which clipped a house, bringing down much of the east facing wall. The tornado was 170-200 yards wide at this point and continued into the town of Centreville. A tire service station lost most of its canopy with the columns still standing, and the Centreville Head Start lost its metal awning.

The tornado crossed Fort Street with many more trees coming down, one on top of a car. Also along Fort Street, a single-wide mobile home lost most of its exterior walls. On East Howard Street, another tree fell into a house, pinning and injuring a lady. The tornado continued to the east-northeast, leading to another area of significant tree damage, uprooting and snapping numerous hard woods. A residence had minor structural damage leading to the carport partially collapsing. The tornado moved along Highway 48 for about another mile causing light tree damage before lifting. Times were based on radar and eyewitness reports. Maximum wind speed was estimated at 105 mph.

Tornado, Pearl River

When
December 25, 3:20 PM CST to 3:40 PM CST
Where
Pearl River County, 1.78 mi SE of Mill Creek to 7.55 mi N of Silver Run
Rating
EF3
Path length
24.05 mi
Path width
175 yd
Continued into
Stone, Ms (MOB)
Injuries
8 direct, 0 indirect
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
30.650, -89.681

The tornado initially touched down on Harris Road on the southwest side of McNeil causing EF0 and EF1 damage, where it snapped several pine trees. It moved northeastward and rapidly intensified, resulting in a small area of upper range EF-2 and low end EF-3 damage along Joe Smith Road and Sones Chapel Road. The worst damage occurred when a single story brick veneer triplex dwelling was destroyed with only two small interior walls standing. The tornado weakened after crossing Highway 11, causing mainly tree and minor roof damage, until it re-intensified in the far northeast corner of Pearl River County near Red Hill church Road. It caused upper range EF-1 damage as it was leaving Pearl River County into Stone County. County officials preliminary estimate of 22 homes destroyed, 8 homes with major damage, 16 homes with minor damage and an additional 9 homes affected. Eight people were transported by EMS to area hospitals, although additional minor injuries likely occurred. Maximum winds in Pearl River County were estimated around 140 mph. This tornado continued to track northeast across several more counties in south Mississippi for a total path length of 61 miles. Event times were based on radar and eyewitness accounts.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyThe tornado archive for Mississippi, 2012Warnings in Mississippi, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423975, 423976, 423982.